Hail, Kidder
- When
- August 4, 4:18 PM CST to 4:21 PM CST
- Where
- Kidder County, 13.13 mi NNW of Tuttle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.330, -100.070
An isolated severe thunderstorm formed over central North Dakota, along a surface trough, in modest instability, producing one inch diameter hail in Kidder County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An isolated severe thunderstorm formed over central North Dakota, along a surface trough, in modest instability, producing one inch diameter hail in Kidder County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 4, 12:58 PM CST, 3 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 158 PM CDT Sat Aug 4 2018 .SHORT TERM...(This evening through Sunday) Issued at 157 PM CDT Sat Aug 4 2018 Main forecast challenge is convective potential for this afternoon and evening. At 17Z, surface trough/wind shift was running approximately from Minot through Dickinson, progressing eastward across the state. Clear skies prevail with temps in the 80s. GOES-17 water vapor imagery showed upper level cyclonic circulation just north of the International Border with broad cyclonic flow in place, though currently more zonal across ND. An area of mid-upper level clouds was located upstream over Canada and just beginning to nudge into northwestern ND. Models have hinted at potential for showers and possibly a thunderstorm with weak instability in place. Added some low pops to northwest ND to account for this. Farther east, some uncertainty with convective potential as the surface trough progresses eastward. Global models all indicate weak instability, mainly less than 1000 J/Kg. NAM is a little more aggressive, but appears to be overdone when compared to latest SPC mesoscale analysis. Deep layer shear is also marginal around 30kts and strongest across the southern part of state. Synoptic scale support is also somewhat limited with generally weak height falls expected in nearly zonal flow. Some weak waves do appear in water vapor imagery closer to SD border, which could help support some convective development. Latest CAM solutions initiate convection across south central ND late afternoon, which seems reasonable. For now, have included mainly slight chance pops for thunderstorms later today and this evening. On Sunday, the region remains under the influence of upper level cyclonic flow, supporting a continued chance of showers and thunderstorms, mainly north. Forecast soundings show weak instability during the afternoon with little/no inhibition. Deep layer shear also on the low side, generally below 20 kts. .LONG TERM...(Sunday night through Saturday) Issued at 157 PM CDT Sat Aug 4 2018 Upper level trough pushes across the state and eventually brings an end to chance of showers and thunderstorms by Monday evening. Upper level ridge across western CONUS amplifies during the rest of the week, resulting in dry weather for the Northern Plains along with a warming trend. High temps initially around 80 on Monday will quickly reach the 90s by Tue/Wed. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1207 PM CDT Sat Aug 4 2018 VFR conditions expected through the forecast cycle. Slight chance of thunderstorms late afternoon and early evening, mainly across the east, which cold potentially impact KJMS. Not enough confidence at this point to include mention in the forecast, however. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JNS LONG TERM...JNS AVIATION...JNS
Hazardous Weather Outlook National Weather Service Bismarck ND 224 PM CDT Sat Aug 4 2018 NDZ001>005-009>013-019>023-025-034>037-041-042-044>048-050-051- 051930- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton- Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 224 PM CDT Sat Aug 4 2018 /124 PM MDT Sat Aug 4 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible this afternoon into this evening. Although widespread severe weather is not expected, a storm or two could produce hail up to one inch in diameter and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms Sunday through Monday afternoon. Widespread severe weather is not expected with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017-018-031>033-040-043-051930- McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Bowman- 224 PM CDT Sat Aug 4 2018 /124 PM MDT Sat Aug 4 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms Sunday through Monday afternoon. Widespread severe weather is not expected with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1127 AM CDT SAT AUG 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL 10 NW LARK 46.57N 101.52W
08/03/2018 E1.50 INCH GRANT ND PUBLIC
ESTIMATED WIND GUSTS TO 70 MPH WERE ALSO
WITH THIS STORM. THERE WAS SOME DAMAGE TO
THE HOUSE ROOF AND SOME TREE BRANCHES WERE
BROKEN. CORN LEAVES WERE SHREDDED. TIME
ESTIMATED FROM RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1205 PM CDT SAT AUG 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND GST HEART BUTTE DAM 46.60N 101.81W
08/03/2018 E70 MPH GRANT ND PUBLIC
TIME ESTIMATED FROM RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1227 PM CDT SAT AUG 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL 9 N NORTH LEMMON 46.08N 102.18W
08/03/2018 E1.00 INCH ADAMS ND PUBLIC
HAIL WAS MAINLY NICKEL SIZE, WITH A FEW
QUARTERS. WIND GUSTS ESTIMATED AROUND 60
MPH. TIME ESTIMATED FROM RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
102 PM CDT SAT AUG 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL 9 NNW LARK 46.57N 101.46W
08/04/2018 E1.00 INCH GRANT ND PUBLIC
TIME ESTIMATED FROM RADAR.
&&Special Weather Statement National Weather Service Bismarck ND 432 PM CDT SAT AUG 4 2018 NDZ022-042200- Sheridan- 432 PM CDT SAT AUG 4 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SHERIDAN COUNTY UNTIL 500 PM CDT... At 432 PM CDT, a strong thunderstorm was located 9 miles southeast of Mcclusky, moving east at 30 mph. Penny size hail is possible with this storm. Locations impacted include... Goodrich. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4733 10046 4745 10048 4750 10004 4733 10003 TIME...MOT...LOC 2132Z 271DEG 25KT 4738 10032 HEINERT
Special Weather Statement National Weather Service Bismarck ND 510 PM CDT SAT AUG 4 2018 NDZ022-023-036-042245- Wells-Kidder-Sheridan- 510 PM CDT SAT AUG 4 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WELLS... SOUTHEASTERN SHERIDAN AND NORTHWESTERN KIDDER COUNTIES UNTIL 545 PM CDT... At 510 PM CDT, a strong thunderstorm was located 8 miles southwest of Hurdsfield, or 23 miles southeast of Mcclusky, moving east at 20 mph. Nickel size hail is possible with this storm. This storm will remain over mainly rural areas of southwestern Wells...northwestern Kidder and southeastern Sheridan Counties. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4729 10011 4741 10011 4743 9971 4722 9970 TIME...MOT...LOC 2210Z 273DEG 19KT 4734 10000 HEINERT
The Bismarck radar (KBIS), 81 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776077.